Virginia, 2014

Dense Fog in Virginia, September 28, 2014

September 28, 2014 · NWS LWX · 1 event in 1 county or zone

High pressure across the Mid-Atlantic region led to calm and clear conditions. Dense fog formed in low lying areas and sheltered valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure across the Mid-Atlantic region led to calm and clear conditions. Dense fog formed in low lying areas and sheltered valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 7:08 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Sep 27, 7:08 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
808 PM EDT SAT SEP 27 2014

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH THE WEEKEND. A
LOW PRESSURE SYSTEM WILL FORM OVER THE SOUTHEAST GULF COAST STATES
SUNDAY NIGHT...AND MOVE TO THE NORTHEAST TOWARDS THE CAROLINAS
MONDAY AND TUESDAY. HIGH PRESSURE WILL BUILD OVER MAINE AND
ATLANTIC CANADA IN THE LATTER PART OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
HIGH PRESSURE IS IN CONTROL ACROSS THE NORTHEAST AND MID-ATLANTIC
THIS EVENING. LIGHT EASTERLY TO CALM WINDS WILL CONTINUE INTO THE
OVERNIGHT. OTHER THAN SOME CIRRUS ACROSS THE POTOMAC
HIGHLANDS...MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP
INTO THE 50S INTO SUNDAY MORNING. PATCHY FOG IS EXPECTED IN LOW
LYING AREAS INCLUDING THE SHENANDOAH VALLEY...NRN PIEDMONT AND
POTOMAC HIGHLANDS INTO EARLY SUNDAY MORNING.

REST OF SUNDAY LOOKS LIKE ANOTHER WINNER OF A DAY IN THE WEATHER
DEPARTMENT...PERHAPS A FEW MORE CLOUDS BUT STILL MOSTLY SUNNY WITH
MAXIMA WITHIN A COUPLE DEGREES ON EITHER SIDE OF 80 /EXCEPT COOLER
OVER THE RIDGE TOPS/.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
RIDGE SHIFTS EAST BY MONDAY. SUNDAY NIGHT WITH BE TRANSITIONAL IN
THAT CLOUDS WILL BE ON THE INCREASE ACROSS THE CWA AHEAD OF A
SHORTWAVE THAT MAY PRODUCE SOME RAIN MONDAY OR MONDAY NIGHT.
UNCERTAINTY STILL EXISTS WITH PLACEMENT/AMOUNTS OF QPF...TRENDED
MORE TOWARD ECMWF SOLUTION.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LOW PRESSURE WILL DEVELOP OVER THE SOUTHEASTERN PART OF THE UNITED
STATES TUESDAY AND EMERGE OFF THE CAROLINA COAST TUESDAY NIGHT INTO
WEDNESDAY. THE ECMWF HAS BEEN CONSISTENTLY MORE AMPLIFIED THAN THE
OPERATIONAL GFS...WITH THE LATEST RUN OF THE ECMWF (00Z RUN FROM THE
27TH) CUTTING OFF LOW PRESSURE OFF THE NEW JERSEY COAST WEDNESDAY
INTO THURSDAY. THE 12Z GFS MEANWHILE HAS MULTIPLE WEAKER WAVES OF
LOW PRESSURE RIDING ALONG A FRONT MUCH FURTHER SOUTH. ALTHOUGH THERE
IS A FAIR AMOUNT OF SPREAD...THE GEFS MEAN LIES SOMEWHERE IN BETWEEN
AND APPEARS TO OFFER THE BEST MIDDLE-OF-THE-ROAD APPROACH AT THIS
POINT.

THERE IS A MODERATE LEVEL OF UNCERTAINTY IN THE FORECAST WEDNESDAY
AND WEDNESDAY NIGHT AS MODELS DIFFER ON HOW QUICKLY LOW PRESSURE
PULLS AWAY FROM THE REGION. HIGH PRESSURE THEN BUILDS IN BRIEFLY FOR
THURSDAY.

UNCERTAINTY INCREASES MARKEDLY BY THE END OF THE WEEK AS AN
AMPLIFYING UPPER-LEVEL TROUGH APPROACHES THE EAST COAST. THE
STRENGTH OF THIS TROUGH WILL BE DETERMINED BY ANOTHER /UNRELATED/
STORM THAT IS CURRENTLY ON THE OTHER SIDE OF THE WORLD. THAT STORM
WILL HAVE A RIPPLE EFFECT ON THE JET STREAM...BUT JUST HOW STRONG
THE RIPPLE EFFECTING OUR REGION WILL BE AT THE END OF NEXT WEEK
REMAINS TO BE SEEN.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
JUST A FEW FLAT CU OUT THERE THIS AFTERNOON...OTHERWISE VFR THROUGH
THIS EVENING. POTENTIAL EXISTS FOR AFTER MIDNIGHT FOG...MAINLY
CHO/MRB BUT CAN/T RULE OUT MVFR AT IAD EITHER. AFTER FOG BURNS
OFF...NO PROBLEMS THE REST OF SUNDAY.

SUB-VFR IN LOW CIGS/RA PSBL TUE-WED. WINDS GENERALLY E OR NE 10-20
KTS. MODERATE UNCERTAINTY DUE TO DISAGREEMENT W/ STRENGTH AND TIMING
OF LOW PRES IMPACTING THE AREA DURING THIS TIME.

&&

.MARINE...
NORTHEAST WINDS CONTINUE 10 KT OR LESS THIS AFTERNOON WITH HIGH
PRESSURE TO THE NORTH. RIDGE PUSHES EAST LATE SUNDAY...ALLOWING
WINDS TO BECOME S/SE BUT SPEEDS EXPECT TO STAY BELOW SCA CRITERIA
INTO EARLY NEXT WEEK.

REDUCED VISIBILITIES AND WINDS BREACHING SMALL CRAFT ADVISORY
CRITERIA ARE POSSIBLE FOR A TIME TUESDAY INTO WEDNESDAY AS LOW
PRESSURE DRIFTS UP THE COAST. THE STRENGTH AND TRACK OF THIS LOW
DIFFER SUBSTANTIALLY FROM MODEL TO MODEL...WITH THE ECMWF BEING THE
MOST AMPLIFIED AND MOST CONSISTENT. BEST CHANCE FOR INCLEMENT
WEATHER APPEARS TO BE DURING THE DAY TUESDAY...WITH SLOWLY IMPROVING
CONDITIONS THROUGH MID-WEEK.

&&

.TIDES/COASTAL FLOODING...
HIGH PRESSURE OVER HEAD HAS LED TO LIGHT TO CALM WINDS ACROSS THE
WATERS. THIS HAS ALLOWED ANOMALIES TO DROP TO BELOW MINOR FLOOD
THRESHOLDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/DFH
NEAR TERM...BPP/HAS
SHORT TERM...BPP
LONG TERM...DFH
AVIATION...BPP/DFH
MARINE...BPP/DFH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 27, 5:13 PM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT SAT SEP 27 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
613 PM EDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
613 PM EDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southern Fauquier

When
September 28, 12:45 AM EST to 7:40 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were reported at Warrenton.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542700.